MAUDE Adverse Event Report: BERLIN HEART GMBH BLOOD PUMP PU VALVES 50 ML, IN/OUT 12 MM; VENTRICULAR ASSIST DEVICE

BERLIN HEART GMBH BLOOD PUMP PU VALVES 50 ML, IN/OUT 12 MM; VENTRICULAR ASSIST DEVICE
Model Number P50P-001
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/05/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
We have reviewed the production records of the excor blood pump, s/n (b)(4).This pump was produced according to our specification.The excor blood pump, s/n (b)(4) was in use by the patient from (b)(6) 2019 until (b)(6) 2020 (237 days).The blood pump is designed with a triple layer membrane separating the air chamber from blood chamber for safety reasons.The entire membrane consists of an air-side layer, a middle layer and a blood-side layer.In case of disruption in one of the three layers, there are two more layers that will maintain the integrity of the air and blood chambers.Because the affected blood pump will not be send back to berlin heart, only the pictures provided by the clinic can be used for analysis.The clinic reported that they cut the blood pump open and found blood remains in between the blood-side layer and the middle layer of the triple layer membrane.Blood can only get between the blood-side layer and the middle layer of the triple layer membrane when the blood-side layer has a defect.The cause for the defect in the blood-side layer cannot be determined as the blood pump was not send back for analysis.According to the site report, the blood pump functioned as intended, supporting the patient until the blood pump was exchanged on (b)(6) 2020 without any negative effects on the patient.
 
Event or Problem Description
We were informed by our distributor that the left excor blood pump of a patient implanted in the bvad configuration was exchanged due to a thrombus.After the exchange, the blood pump was cut open by the site and blood agglomerates were discovered between the blood-side layer and the middle layer of the triple layer membrane.A membrane defect was suspected.The clinic had provided berlin heart (b)(4) with pictures of the blood pump after it was cut open.The affected excor blood pump supported the patient as intended until it was replaced on (b)(6) 2020.The affected excor blood pump was replaced by trained specialists in the clinic.The exchange of the blood pump was performed without complications and the patient is doing well.
 
Additional Manufacturer Narrative
In the initial mdr, the incorrect date of event was incorrectly submitted as (b)(6) 2020 and should be (b)(6) 2020.

Brand Name
BLOOD PUMP PU VALVES 50 ML, IN/OUT 12 MM
Common Device Name
VENTRICULAR ASSIST DEVICE
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM  12247
MDR Report Key9991178
Report Number3004582654-2020-00023
Device Sequence Number3699707
Product Code DSQ
UDI-Device Identifier04260090040010
UDI-Public04260090040010
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Replace
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2021
Device Model NumberP50P-001
Device Catalogue NumberP50P-001
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/27/2020
Supplement Date Received by Manufacturer03/27/2020
Not provided
Initial Report FDA Received Date04/23/2020
Supplement Report FDA Received Date04/23/2020
Not provided
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age12 YR